Combinatorica

, Volume 18, Issue 4, pp 549–568 | Cite as

A Combinatorial Algorithm for the Minimum (2, r)-Metric Problem and Some Generalizations

  • Alexander V. Karzanov
Original Paper

be a graph with nonnegative integer capacities c(e) of the edges \(\), and let μ be a metric that establishes distances on the pairs of elements of a subset \(\). In the minimum 0-extension problem (*), one is asked for finding a (semi)metric m on V such that m coincides with μ within T, each \(\) is at zero distance from some \(\), and the value \(\) is as small as possible. This is the classical minimum (undirected) cut problem when \(\) and \(\), and the minimum (2, r)-metric problem when μ is the path metric of the complete bipartite graph \(\). It is known that the latter problem can be solved in strongly polynomial time by use of the ellipsoid method.

We develop a polynomial time algorithm for the minimum (2, r)-metric problem, using only ``purely combinatorial'' means. The algorithm simultaneously solves a certain associated integer multiflow problem. We then apply this algorithm to solve (*) for a wider class of metrics μ, present other results and raise open questions.

AMS Subject Classification (1991) Classes:  90C27; 90B10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© János Bolyai Mathematical Society, 1998

Authors and Affiliations

  • Alexander V. Karzanov
    • 1
  1. 1.Institute for System Analysis; 9, Prospect 60 Let Oktyabrya, 117312 Moscow, Russia; E-mail: sasha@cs.isa.ac.ruRU

Personalised recommendations